Background and Clinical Significance: Acute generalized exanthematous pustulosis (AGEP) is a rare, usually drug-induced severe cutaneous reaction characterized by the sudden appearance of numerous sterile non-follicular pustules on erythematous skin. This case highlights the diagnostic challenges of AGEP in paediatric patients. Case presentation: We report a case of a 13-year-old boy who developed a rapidly progressive pustular eruption predominantly involving intertriginous areas. The patient had a history of epilepsy treated with long-term antiepileptic therapy, with levetiracetam introduced two weeks before the onset of the pustular eruption and prior exposure to cefadroxil. The diagnosis was confirmed using the European Study of Severe Cutaneous Adverse Reactions (EuroSCAR) scoring system. Histopathological examination revealed subcorneal neutrophilic pustules, dermal oedema and a mixed perivascular infiltrate including eosinophils, favouring AGEP. The skin lesions improved after withdrawal of suspected medications, topical treatment, systemic corticosteroids and methotrexate, which was prescribed while pustular psoriasis remained a concern. Patch testing performed five months later was positive to cefadroxil, supporting delayed sensitization without establishing it as the cause of this episode. Levetiracetam remained a competing suspect. Conclusions: This case highlights the need to distinguish evidence of sensitization from certainty about drug causality.
No takes yet. Share an insight, caveat, or question.
Bubnaitienė et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: